Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2020, 7:28 PM CDT for Reno County, Rice County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2020, 7:28 PM CDT (00:28 UTC)
- Expired
- Aug 10, 2020, 8:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
430
WUUS53 KICT 110028
SVRICT
KSC155-159-110130-
/O.NEW.KICT.SV.W.0161.200811T0028Z-200811T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
728 PM CDT Mon Aug 10 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Reno County in south central Kansas...
Rice County in central Kansas...
* Until 830 PM CDT.
* At 728 PM CDT, a severe thunderstorm was located near Raymond, or
11 miles southeast of Ellinwood, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hutchinson, Lyons, South Hutchinson, Sterling, Nickerson, Little
River, Chase, Alden, Raymond, Willowbrook and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3847 9792 3798 9792 3805 9847 3837 9848
TIME...MOT...LOC 0028Z 245DEG 27KT 3821 9848
HAIL...1.00IN
WIND...60MPH
$$
METZGER3 follow-up statements
596
WWUS53 KICT 110047
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
747 PM CDT Mon Aug 10 2020
KSC155-159-110130-
/O.CON.KICT.SV.W.0161.000000T0000Z-200811T0130Z/
Reno KS-Rice KS-
747 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN RENO AND RICE COUNTIES...
At 747 PM CDT, a severe thunderstorm was located over Raymond, or 11
miles west of Sterling, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hutchinson, Lyons, South Hutchinson, Sterling, Nickerson, Little
River, Chase, Alden, Raymond, Willowbrook and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3847 9792 3798 9792 3805 9847 3837 9848
TIME...MOT...LOC 0047Z 240DEG 11KT 3824 9840
HAIL...1.00IN
WIND...60MPH
$$
METZGER550 WWUS53 KICT 110114 SVSICT Severe Weather Statement National Weather Service Wichita KS 814 PM CDT Mon Aug 10 2020 KSC155-159-110130- /O.CON.KICT.SV.W.0161.000000T0000Z-200811T0130Z/ Reno KS-Rice KS- 814 PM CDT Mon Aug 10 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHWESTERN RENO AND RICE COUNTIES... At 814 PM CDT, a severe thunderstorm was located over Alden, or near Sterling, moving northeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hutchinson, Lyons, South Hutchinson, Sterling, Nickerson, Little River, Chase, Alden, Raymond, Willowbrook and Silica. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3847 9792 3798 9792 3805 9847 3837 9848 TIME...MOT...LOC 0114Z 229DEG 21KT 3826 9828 HAIL...0.75IN WIND...60MPH $$ METZGER
059
WWUS53 KICT 110130
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
830 PM CDT Mon Aug 10 2020
KSC155-159-110140-
/O.EXP.KICT.SV.W.0161.000000T0000Z-200811T0130Z/
Reno KS-Rice KS-
830 PM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO AND RICE
COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3847 9792 3798 9792 3805 9847 3837 9848
TIME...MOT...LOC 0130Z 245DEG 27KT 3831 9815
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:25 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 10, 6:25 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 625 PM CDT Mon Aug 10 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 314 PM CDT Mon Aug 10 2020 Showers and thunderstorms were ongoing across much of south central and portions of southeast KS through the late morning/early afternoon hours. As this area of elevated storms fade, another round of surface based storms will remain possible later this afternoon and evening. The most likely area for redevelopment should be along the southward sagging cold front although other activity will be possible further south where some lingering outflow boundaries may remain. Some pockets of large buoyancy ahead of the sagging boundary should result in scattered or widely scattered multicell storm clusters capable of severe wind gusts in addition to locally heavy rain and perhaps some small/marginally sized hail. A subtle shortwave trough emerging from the Rockies may allow storms to linger into the overnight hours with some subtle warm air advection across central and eastern Kansas where mid level temperatures are progged to remain slightly cooler but large scale forcing for ascent appears to be rather weak and storm coverage could be lower tonight. The frontal boundary is progged to become stationary meandering across the forecast area on Tuesday before lifting north as a warm front. This leads to a low confidence temperature forecast across much of the area given the uncertainty. Temperatures south of the front may return into the upper 90s while highs remain more seasonable north of the boundary. Will hold onto some small pops Tue as the front slowly washes out. At the same time there looks to be some model agreement on a weak upper impulse slowly tracking across the OK/KS border which may lead to some iso/sct activity. Another one of these weak upper perturbations is expected to move out of the Rockies and across northern KS Tue night which will keep some storm chances around. Upper ridging will build over the southwest CONUS for Wed with a weak upper impulse situated over AR. Will linger some small pops over mainly eastern KS on Wed due to the proximity of the weak upper wave along with the area being under diffluent flow aloft. Will increase storm chances slightly for Wed night as yet another weak upper perturbation slides out of the Rockies and across the area. .LONG TERM...(Thursday through Monday) Issued at 314 PM CDT Mon Aug 10 2020 Upper ridging will continue to build over NM/AZ Thursday with good agreement between the GFS and ECMWF on an upper wave tracking across SE NE/southern Iowa. Upper shortwave is expected to swing across the northern Plains on Thu night into Fri and may try and push a weak cold front into the area, however confidence is low on it making it this far south. So won't hit pops too hard for the end of the week. For the weekend there is good model agreement in retrograding the upper ridge back west over the Great Basin, which would put the central Plains back into northwest flow aloft. This would promote seasonal temperatures for the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 625 PM CDT Mon Aug 10 2020 Scattered strong to severe storms may affect portions of central Kansas this evening to the west of I-135 and along the Oklahoma border in far southern Kansas. A weak cold front will continue to meander across the area with east to northeast winds along the I-70 corridor and mainly east to southeast winds across south central and southeast Kansas. Patchy stratus is possible across central Kansas early Tuesday morning, though confidence on MVFR or IFR cigs are low. KEd && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 93 72 93 / 30 20 20 10 Hutchinson 68 93 70 93 / 30 20 20 10 Newton 69 92 70 93 / 30 20 20 10 ElDorado 70 91 70 92 / 30 20 20 20 Winfield-KWLD 71 92 71 93 / 50 30 20 10 Russell 66 92 70 93 / 30 10 20 10 Great Bend 66 91 69 93 / 70 10 20 10 Salina 68 92 70 93 / 20 20 20 20 McPherson 68 92 69 92 / 30 20 20 20 Coffeyville 72 90 71 93 / 70 40 30 20 Chanute 71 90 70 93 / 40 40 30 30 Iola 71 89 70 93 / 40 40 30 30 Parsons-KPPF 71 90 71 93 / 60 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...MWM/RBL LONG TERM...RBL AVIATION...KED
Hazardous weather outlook, Aug 10, 4:33 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 433 PM CDT Mon Aug 10 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 433 PM CDT Mon Aug 10 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will affect mainly southern Kansas this evening. The stronger storms will be capable of hail up to half dollar size along with winds up to 65 mph. In addition, high rainfall rates may lead to some localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional rounds of thunderstorms are expected to impact portions of central and eastern Kansas through late-week, with at least some severe potential. The risk of flooding may increase some, especially for any area that sees repeated rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Aug 10, 4:53 PM CDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Wichita KS 453 PM CDT Mon Aug 10 2020 KSZ091-102230- Harper KS- 453 PM CDT Mon Aug 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Harper County in south central Kansas... * Until 530 PM CDT. * At 450 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 9 miles east of Hazelton...moving northeast at 15 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Harper, Attica, Bluff City, Danville, Waldron, Freeport, Corwin, Runnymede and Crystal Springs. LAT...LON 3700 9835 3738 9835 3738 9780 3700 9781 TIME...MOT...LOC 2152Z 219DEG 13KT 3706 9823 METZGER
Special weather statement, Aug 10, 4:55 PM CDT, 2 hours 33 minutes before
Special Weather Statement National Weather Service Wichita KS 455 PM CDT Mon Aug 10 2020 KSZ092-093-102300- Cowley KS-Sumner KS- 455 PM CDT Mon Aug 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Cowley County in south central Kansas... Southeastern Sumner County in south central Kansas... * Until 600 PM CDT. * At 453 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Geuda Springs, or 8 miles northwest of Arkansas City...moving east at 25 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Arkansas City, Winfield, Oxford, Udall, Burden, South Haven, Dexter, Atlanta, Geuda Springs, Rock, Cambridge, Hunnewell, Maple City, Winfield City Lake and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3748 9715 3748 9652 3701 9653 3700 9752 TIME...MOT...LOC 2155Z 280DEG 24KT 3714 9718 METZGER
Local storm report, Aug 10, 5:13 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST STROTHER FIELD AIRPORT 37.16N 97.03W
08/10/2020 M63 MPH COWLEY KS ASOS
&&
KEDLocal storm report, Aug 10, 5:43 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG ARKANSAS CITY 37.06N 97.04W
08/10/2020 COWLEY KS EMERGENCY MNGR
6 INCH DIAMETER TREE BRANCHES DOWN IN
ARKANSAS CITY.
&&Local storm report, Aug 10, 5:53 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 3 N ARKANSAS CITY 37.12N 97.04W
08/10/2020 COWLEY KS EMERGENCY MNGR
ROOF BLOWN OFF AN OUTBUILDING ALONG WITH
SEVERAL LARGE TREES DOWN.
&&Special weather statement, Aug 10, 7:04 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Wichita KS 704 PM CDT Mon Aug 10 2020 KSZ032-047-110100- Russell KS-Barton KS- 704 PM CDT Mon Aug 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Russell County in central Kansas... Northern Barton County in central Kansas... * Until 800 PM CDT. * At 701 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Olmitz, or near Otis...moving northeast at 10 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hoisington, Claflin, Albert, Olmitz, Milberger, Galatia, Susank and Odin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3841 9903 3870 9903 3885 9849 3853 9848 TIME...MOT...LOC 0003Z 231DEG 10KT 3853 9897 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:04 PM CDT | Special Weather Statement | ICT | Barton | 56 min |
| Aug 10, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 64 min |
| Aug 10, 7:39 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Aug 10, 7:45 PM CDT | Special Weather Statement | ICT | Reno | 30 min |
| Aug 10, 8:02 PM CDT | Special Weather Statement | ICT | Ellsworth | 58 min |
| Aug 10, 8:16 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 59 min |
| Aug 10, 8:18 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 57 min |
| Aug 10, 8:20 PM CDT | Special Weather Statement | ICT | Russell | 25 min |
| Aug 10, 8:26 PM CDT | Special Weather Statement | ICT | Harper | 34 min |
| Aug 10, 8:31 PM CDT | Special Weather Statement | ICT | Rice | 29 min |
| Aug 10, 8:55 PM CDT | Special Weather Statement | ICT | Sedgwick | 35 min |
| Aug 10, 9:02 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 58 min |
| Aug 10, 9:25 PM CDT | Special Weather Statement | ICT | Sumner | 65 min |
| Aug 10, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 67 min |
| Aug 10, 9:51 PM CDT | Special Weather Statement | ICT | Sedgwick | 54 min |
| Aug 10, 10:32 PM CDT | Special Weather Statement | ICT | Cowley, Sedgwick, Sumner | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.